Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 456, NWS Tulsa, OK

October 21, 2017Osage County, Pawnee County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Oct 21, 2017, 8:13 PM CDT for Osage County, Pawnee County, Washington County, Oklahoma. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 21, 2017, 8:13 PM CDT (01:13 UTC)
Expired
Oct 21, 2017, 9:00 PM CDT
In force
47 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Osage County, OK, Pawnee County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 91 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 21, 8:59 PM CDTTSTM WND GST 60Dewey, OK
Oct 21, 9:01 PM CDTHAIL 0.881 Wnw Cleveland, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 21, 7:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

491 
WUUS54 KTSA 220113
SVRTSA
OKC113-117-147-220200-
/O.NEW.KTSA.SV.W.0456.171022T0113Z-171022T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
813 PM CDT SAT OCT 21 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Osage County in northeastern Oklahoma...
  Western Washington County in northeastern Oklahoma...
  Pawnee County in northeastern Oklahoma...

* Until 900 PM CDT

* At 813 PM CDT, severe thunderstorms were located along a line
  extending from 5 miles west of Elgin to 3 miles north of Maramec,
  moving east at 40 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations in or near the path include...
  Northwestern Tulsa...             Bartlesville...
  Sand Springs...                   Pawhuska...
  Pawnee...                         Skiatook...
  Hominy...                         Dewey...
  Cleveland...                      Fairfax...
  Barnsdall...                      Copan...
  Shidler...                        Wynona...
  Ochelata...                       Jennings...
  Ralston...                        Avant...
  Westport...                       Osage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for damaging winds. People outside should move 
immediately to shelter inside a strong building. Stay away from 
windows.

&&

A tornado watch remains in effect until 200 AM CDT for northeastern
Oklahoma.

LAT...LON 3700 9583 3642 9598 3642 9600 3636 9600
      3617 9605 3616 9681 3625 9682 3625 9692
      3675 9689 3674 9683 3677 9682 3678 9675
      3700 9675
TIME...MOT...LOC 0113Z 264DEG 34KT 3700 9638 3630 9669 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$
2 follow-up statements
922 
WWUS54 KTSA 220130
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
830 PM CDT SAT OCT 21 2017

OKC113-117-147-220200-
/O.CON.KTSA.SV.W.0456.000000T0000Z-171022T0200Z/
Osage OK-Washington OK-Pawnee OK-
830 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR OSAGE...WESTERN WASHINGTON AND PAWNEE COUNTIES...

At 829 PM CDT, severe thunderstorms were located along a line
extending from 4 miles east of Chautauqua to 4 miles west of Hominy,
moving east at 40 mph.

HAZARD...70 mph wind gusts. 

SOURCE...At 819 pm a wind gust of 50 mph was reported near Foraker 
         by the Oklahoma Mesonet.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations in or near the path include...
Northwestern Tulsa...             Bartlesville...
Sand Springs...                   Pawhuska...
Pawnee...                         Skiatook...
Hominy...                         Dewey...
Cleveland...                      Fairfax...
Barnsdall...                      Copan...
Shidler...                        Wynona...
Ochelata...                       Jennings...
Ralston...                        Avant...
Westport...                       Osage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Prepare immediately for damaging winds. People outside should move 
to a shelter, inside a strong building and away from windows.

&&

A tornado watch remains in effect until 200 AM CDT for northeastern
Oklahoma.

LAT...LON 3700 9583 3642 9598 3642 9600 3636 9600
      3617 9605 3616 9681 3625 9682 3625 9692
      3666 9689 3700 9645
TIME...MOT...LOC 0129Z 258DEG 35KT 3700 9610 3640 9647 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
 
$$
098 
WWUS54 KTSA 220146
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
846 PM CDT SAT OCT 21 2017

OKC113-117-147-220200-
/O.CON.KTSA.SV.W.0456.000000T0000Z-171022T0200Z/
Osage OK-Washington OK-Pawnee OK-
846 PM CDT SAT OCT 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR OSAGE...WESTERN WASHINGTON AND PAWNEE COUNTIES...

At 845 PM CDT, severe thunderstorms were located along a line
extending from 3 miles southwest of Caney to 3 miles west of
Jennings, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations in or near the path include...
Northwestern Tulsa...             Bartlesville...
Sand Springs...                   Pawhuska...
Pawnee...                         Skiatook...
Hominy...                         Dewey...
Cleveland...                      Fairfax...
Barnsdall...                      Copan...
Wynona...                         Ochelata...
Jennings...                       Ralston...
Avant...                          Westport...
Osage...                          Hallett...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A tornado watch remains in effect until 200 AM CDT for northeastern
Oklahoma.

LAT...LON 3700 9583 3642 9598 3642 9600 3636 9600
      3617 9605 3616 9681 3625 9682 3625 9692
      3663 9670 3700 9629
TIME...MOT...LOC 0145Z 261DEG 39KT 3698 9599 3617 9663 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 6:41 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Oct 21, 6:41 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
641 PM CDT Sat Oct 21 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Cold front extended from Topeka to Weatherford this evening.
Strong to severe thunderstorms will affect all terminals within
the next few hours. Best potential for severe gusts will be with
initial line, affecting KBVO/KTUL/KRVS before midnight. A
prolonged period of rain may reduce visibility and ceilings for
several hours. Wind threat will diminish as cold front eventually
undercuts the convective line.

SHORT TERM...08
AVIATION...06

CORFIDI
Hazardous weather outlook, Oct 21, 5:17 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
517 PM CDT Sat Oct 21 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
517 PM CDT Sat Oct 21 2017

...Severe Thunderstorms Expected to Sweep Through Tonight...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...All of eastern Oklahoma and northwest Arkansas.
	ONSET...After 7pm...ending by 3am in Carroll and Madison Counties.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...All of eastern Oklahoma and northwest Arkansas.
	ONSET...After 7pm...end by 3am in Carroll and Madison Counties.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Eastern Oklahoma...with a lesser threat in northwest Arkansas.
	ONSET...After 7pm.

RIVER FLOOD.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms will increase and spread across eastern Oklahoma and
northwest Arkansas this evening.  While a few storms could develop
ahead of the cold front, especially in the terrain of southeast
Oklahoma and northwest Arkansas, the main round of severe is expected
with storms developing a near a cold front moving in from the northwest.
Initial individual storm cell development to the west will transition to
a line of storms this evening that will sweep through the entire area.
While some potential for hail exits, especially earlier in the evening,
the main risk will be damaging wind and the potential for areas of rotation
to form within the line.  Because of this rotation potential, there is
some tornado threat anywhere along the line.  Scattered areas of strong
winds are also expected within the line.  Gusts of 60 to 70 mph are
expected in the most intense storms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY...High Wind Potential.
WEDNESDAY...No Hazards.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorms will be ending from west to east later tonight
and early on Sunday morning.  Another front late next week is
expected to bring more thunderstorm chances on Thursday and Friday.
Rainfall tonight is expected to drive some creeks and rivers up
in northeast Oklahoma over the next couple of days.  A Flood
Warning is currently up for the Neosho River at Commerce, OK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers will need to activate their spotter networks tonight.
The evolution of circulations in squall lines can be very quick with
few visual clues for spotters and limited warning opportunities.  Spotters
should exercise caution and not attempt to intercept areas of rotation
where visibility is low.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Oct 21, 7:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
748 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     7 SW BURBANK            36.62N 96.82W
10/21/2017  M59 MPH          OSAGE              OK   MESONET

&&

JDS
Local storm report, Oct 21, 7:52 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
752 PM CDT SAT OCT 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     BURBANK                 36.69N 96.73W
10/21/2017  E60 MPH          OSAGE              OK   PUBLIC

            REPORTED VERY HEAVY RAINFALL AND 60 MPH WINDS.

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 7:36 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee39 min
Oct 21, 9:09 PM CDTSpecial Weather StatementTSANowata, Tulsa, Washington36 min
Oct 21, 9:26 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers, Washington34 min
Oct 21, 9:41 PM CDTSpecial Weather StatementTSACreek, Rogers, Tulsa34 min
Oct 21, 9:53 PM CDTSpecial Weather StatementTSAMayes, Okmulgee, Rogers, Tulsa, Wagoner37 min
Oct 21, 10:05 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee25 min
Oct 21, 10:11 PM CDTAreal Flood AdvisoryTSACreek, Osage, Rogers, Tulsa, Wagoner2 hr
Oct 21, 10:28 PM CDTSevere Thunderstorm WarningTSACreek, Okfuskee, Okmulgee47 min
Oct 21, 10:42 PM CDTSpecial Weather StatementTSAMcIntosh, Pittsburg48 min
Oct 21, 10:47 PM CDTSpecial Weather StatementTSAWagoner43 min
Oct 21, 11:27 PM CDTSpecial Weather StatementTSAAdair, Cherokee, Muskogee48 min
Oct 21, 11:30 PM CDTSpecial Weather StatementTSAHaskell, Latimer, LeFlore, Pushmataha, Sequoyah45 min
Oct 21, 11:33 PM CDTAreal Flood AdvisoryTSAAdair, Cherokee, Delaware, Mayes, Muskogee, Wagoner117 min
Oct 21, 11:56 PM CDTSpecial Weather StatementTSAChoctaw49 min
Oct 22, 12:04 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg, Pushmataha41 min
Oct 22, 12:16 AM CDTSpecial Weather StatementTSASequoyah44 min
Oct 22, 12:41 AM CDTSevere Thunderstorm WarningTSAAdair, Sequoyah34 min
Oct 22, 12:46 AM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah29 min
Oct 22, 12:53 AM CDTSpecial Weather StatementTSALeFlore52 min
Oct 22, 1:08 AM CDTSevere Thunderstorm WarningTSALeFlore, Sequoyah37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.